Hail, Dundy
- When
- July 31, 4:20 PM MST
- Where
- Dundy County, 16.59 mi N of Parks
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -101.730
Several clusters of severe thunderstorms developed over southwest Nebraska and northwest Kansas during the late afternoon and evening hours. Numerous reports of large hail were received, and two brief tornadoes were witnessed by storm chasers in Gove county Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several clusters of severe thunderstorms developed over southwest Nebraska and northwest Kansas during the late afternoon and evening hours. Numerous reports of large hail were received, and two brief tornadoes were witnessed by storm chasers in Gove county Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI JUL 31 2009 .DISCUSSION... 224 PM MDT FRI JUL 31 2009 FORECAST CONCERNS REVOLVE AROUND THE VERY SHORT TERM WITH THE POSSIBILITIES OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT. DEWPOINTS IN THE 50S TO LOWER 60S ACROSS WESTERN KANSAS AND SOUTHERN NEBRASKA WITH A STRENGTHENING LOW LEVEL JET AHEAD OF A DEEPENING LEE SURFACE TROUGH ACROSS EASTERN COLORADO WILL CONTINUE TO TRANSPORT MOISTURE INTO THE CENTRAL HIGH PLAINS. THIS WILL AID IN THE DESTABILIZATION OF THE AIRMASS AS TEMPERATURES RISE WELL INTO THE 80S THIS AFTERNOON AHEAD OF AN APPROACHING UPPER SHORT WAVE TROUGH. EXPECT THUNDERSTORMS TO BE FOCUSED ALONG AND AHEAD OF THE TROUGH AS IT MOVES EAST ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND THEN ALONG THE COLD FRONT THAT FOLLOWS OVERNIGHT. HAIL AND WINDS ARE THE PRIMARY THREATS WITH A FEW TORNADOES POSSIBLE WITH STRONGER STORMS NEAR THE THE BOUNDARIES WHERE SHEAR VALUES ARE GREATER. THROUGH THE REMAINDER OF THE FORECAST PERIOD...THE MEAN UPPER TROUGH ACROSS THE NORTHEASTERN 2/3S OF THE U.S. WILL MOVE FURTHER NORTH AND EAST BY THE MIDDLE OF NEXT WEEK AS THE PATTERN TRANSITIONS TO A MEAN UPPER RIDGE OVER THE ROCKIES AND HIGH PLAINS. THAT RIDGE AMPLIFIES AND TRANSITIONS TO THE PLAINS AS A LOW PRESSURE CENTER MOVES ONSHORE OVER THE PACIFIC NORTHWEST AND INTO SOUTHERN CANADA BY THE END OF NEXT WEEK. WITH HIGH PRESSURE GENERALLY IN PLACE AT THE SURFACE ALONG WITH THE RIDGE ALOFT...EXPECT DRY CONDITIONS WITH TEMPERATURES WARMING THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. BY THE MIDDLE OF NEXT WEEK THERE ARE SEVERAL IMPULSES THAT MOVE THROUGH THE UPPER FLOW...TOPPING THE RIDGE AND MOVING THROUGH THE CENTRAL HIGH PLAINS. THIS WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON BETWEEN WEDNESDAY AND FRIDAY. HAVE ONLY BROAD-BRUSHED THIS AS THE TIMING AND POSITION OF FEATURES COMES INTO BETTER FOCUS AS THAT TIME PERIOD NEARS. LOCKHART && .AVIATION... 1115 AM MDT FRI JUL 31 2009 FOR THE 18Z TAF CYCLE...AFTERNOON AND EVENING CONVECTION WILL BE THE PRIMARY AVIATION CONCERNS AT BOTH KMCK AND KGLD. THUNDERSTORMS EXPECTED TO INITIATE ON THE HIGHER TERRAIN OF EASTERN COLORADO THIS AFTERNOON AND MOVE EAST...SO KGLD MAY SEE THUNDERSTORMS THE EARLIEST. CONVECTION SHOULD BE WIDESPREAD THIS EVENING AS COLD FRONT MOVES THROUGH THE REGION ASSOCIATED WITH UPPER SHORTWAVE. A FEW SEVERE STORMS POSSIBLE WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY HAZARDS. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT FRI JUL 31 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 228 PM MDT FRI JUL 31 2009 /328 PM CDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. DAMAGING WIND GUSTS AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS...THOUGH A TORNADO OR TWO IS POSSIBLE WITH ANY INTENSE/LONGER-LIVED SUPERCELLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON SUNDAY, MAINLY EAST OF A LINE FROM MCCOOK TO TRIBUNE. ADDITIONAL LATE DAY AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AROUND THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
4 hail. Local standard time, as filed.
Spotter also reported a hail depth of two to four inches, very heavy rainfall and strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182656, 182655, 182657, 182658.